Alert archive / Mississippi / Tornado Warnings in 2006

Tornado Warning 108, NWS Jackson, MS

October 17, 2006Forrest County, Mississippi

NWS Jackson, MS issued this tornado warning at Oct 17, 2006, 3:35 AM CDT for Forrest County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2006, 3:35 AM CDT (08:35 UTC)
Expired
Oct 17, 2006, 4:00 AM CDT
In force
25 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

The radar

The Mobile radar (KMOB), 124 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 1:38 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 170835
TORJAN
MSC035-170900-
/O.NEW.KJAN.TO.W.0108.061017T0835Z-061017T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
335 AM CDT TUE OCT 17 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  THIS INCLUDES THE CITIES OF...PETAL...HATTIESBURG

* UNTIL 400 AM CDT

* AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES
  SOUTHWEST OF HATTIESBURG...OR ABOUT 7 MILES SOUTHWEST OF WEST
  HATTIESBURG...MOVING EAST AT 45 MPH.

* THE TORNADO IS WILL BE NEAR...
  HATTIESBURG BY 345 AM CDT
  PETAL BY 350 AM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING
FOR NORTHEASTERN MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 900 AM CDT TUESDAY MORNING FOR SOUTHEASTERN MISSISSIPPI.

LAT...LON 3136 8945 3135 8935 3112 8936 3119 8914
      3143 8915

$$

MME
1 follow-up statement
000 
WWUS54 KJAN 170856
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
356 AM CDT TUE OCT 17 2006

MSC035-170900-
/O.CON.KJAN.TO.W.0108.000000T0000Z-061017T0900Z/
FORREST MS-
356 AM CDT TUE OCT 17 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR FORREST
COUNTY...

AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED SOUTH PETAL AND 
SOUTHEAST OF HATTIESBURG...MOVING EAST AT 45 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3139 8930 3135 8931 3118 8927 3119 8914
      3143 8915

$$
MME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Oct 17, 2:17 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 17, 2:17 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
217 AM CDT TUE OCT 17 2006

.DISCUSSION...
UPDATED ZONES TO INCLUDE TOR WATCH 835 FOR EASTERN ZONES WITH SOME
COUNTIES AROUND THE GOLDEN TRIANGLE STILL IN WATCH 834. NEW ZONES
AND GRIDS OUT INCLUDE THIS...AND UPDATES TO POPS AND WEATHER TO
MATCH CURRENT TRENDS.

PER TOR WATCH...SEVERE THREAT CONTINUES IN EASTERN ZONES WHERE
MARGINAL INSTABILITY AND HIGH SHEAR ARE IN COMBINATION. /BB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 5 AM CDT EARLY THIS MORNING FOR MSZ026-
     MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-MSZ036-
     MSZ037-MSZ038-MSZ039-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-
     MSZ047-MSZ048-MSZ049-MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-
     MSZ055-MSZ056-MSZ057-MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-
     MSZ063-MSZ064-MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.

     FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR MSZ029-MSZ030-
     MSZ031-MSZ032-MSZ033-MSZ037-MSZ038-MSZ039-MSZ043-MSZ044-
     MSZ045-MSZ046-MSZ048-MSZ049-MSZ050-MSZ051-MSZ052-MSZ054-
     MSZ055-MSZ056-MSZ057-MSZ058-MSZ061-MSZ062-MSZ063-MSZ064-
     MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.

LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Oct 16, 10:38 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1038 PM CDT MON OCT 16 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
180338-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1038 PM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES WILL BE
POSSIBLE ACROSS PORTIONS OF MISSISSIPPI TONIGHT...GENERALLY ALONG
AND EAST OF THE NATCHEZ TRACE...INCLUDING A LINE FROM GRENADA TO
YAZOO CITY.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM FROM THE WEST HAS
RESULTED IN WARM TROPICAL AIR SPREADING ACROSS THE AREA. ALTHOUGH
INSTABILITY IS WEAK IN THE TROPICAL AIRMASS...THERE WILL BE JUST
ENOUGH TO PRODUCE SEVERE THUNDERSTORMS. VERY STRONG WIND SHEAR
WILL CREATE A FAVORABLE ENVIRONMENT FOR STORMS TO BECOME SEVERE
AND CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES.
THE RISK FOR SEVERE WEATHER WILL CONTINUE TO DIMINISH FROM THE
WEST.

...FLOODING...
A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR MUCH OF THE
OUTLOOK AREA ALONG AND EAST OF THE NATCHEZ TRACE. FLASH FLOODING
WILL BE POSSIBLE TONIGHT ALONG AND EAST OF THE NATCHEZ TRACE AS A
VERY MOIST TROPICAL AIRMASS SURGES NORTH AHEAD OF THE APPROACHING
UPPER LEVEL TROUGH. RAINFALL WILL BECOME VERY HEAVY AS A LINE OF
STRONG TO POSSIBLY SEVERE THUNDERSTORMS MOVE OVER THE AREA. REFER
TO THE FLASH FLOOD WATCH FOR MORE DETAIL.

...NON PRECIPITATION...
A LAKE WIND ADVISORY REMAINS IN EFFECT TONIGHT FOR THE OUTLOOK
AREA FOR SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS TO AROUND 35
MPH. THIS WILL BE DUE TO A TIGHT PRESSURE GRADIENT OVER THE
REGION FROM A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT...OTHERWISE ACTIVATION SHOULD NOT BE NEEDED THROUGH NEXT
MONDAY OCTOBER 23.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Oct 16, 11:27 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1127 PM CDT MON OCT 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     WEST                    33.20N 89.78W
10/16/2006                   HOLMES             MS   LAW ENFORCEMENT

            NUMEROUS TREES DOWN CITYWIDE IN WEST.

0915 PM     TSTM WND DMG     2 SE VICKSBURG          32.31N 90.85W
10/16/2006                   WARREN             MS   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE COUNTY

0930 PM     FLOOD            YAZOO CITY              32.86N 90.41W
10/16/2006                   YAZOO              MS   LAW ENFORCEMENT

            NUMEROUS HOUSES FLOODED ALONG WEST 11TH STREET IN YAZOO
            CITY. RESIDENCE HAD TO EVACUATE.

1000 PM     FLASH FLOOD      VICKSBURG               32.33N 90.87W
10/16/2006                   WARREN             MS   TRAINED SPOTTER

            MUD SLIDES AND DEBRIS ON NORTH WASHINGTON STREET AS WELL
            AS SOME MINOR HOUSE FLOODING REPORTED IN DOWNTOWN
            VICKSBURG.

&&

JFAIRLY
Local storm report, Oct 17, 12:47 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1247 AM CDT TUE OCT 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      W CANTON                32.61N 90.03W
10/17/2006                   MADISON            MS   EMERGENCY MNGR

            WATER IN HOUSES AND STREETS UNDER WATER IN WESTERN
            PORTIONS OF CANTON.

&&

MME
Local storm report, Oct 17, 12:53 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1253 AM CDT TUE OCT 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     TERRY                   32.10N 90.30W
10/16/2006                   HINDS              MS   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED AROUND THE COUNTY INCLUDING IN THE
            CITIES OF TERRY...BYRUM AND RAYMOND.

&&

MME
Local storm report, Oct 17, 1:32 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
132 AM CDT TUE OCT 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

JFAIRLY
Local storm report, Oct 17, 1:36 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
136 AM CDT TUE OCT 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND DMG COLUMBUS                33.51N 88.40W
10/16/2006                   LOWNDES            MS   EMERGENCY MNGR

            TREE DOWN ACROSS BLUECUTT ROAD IN COLUMBUS.

&&

JFAIRLY
Local storm report, Oct 17, 3:26 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
326 AM CDT TUE OCT 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     FLOOD            COLUMBIA                31.26N 89.83W
10/17/2006                   MARION             MS   EMERGENCY MNGR

            FLOODING OF STORES AND BUSINESSES ON MAIN STREET IN
            DOWNTOWN COLUMBIA.

&&

JFAIRLY

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 7:27 PM CDTTornado WarningJANHolmes48 min
Oct 16, 7:32 PM CDTTornado WarningJANYazoo13 min
Oct 16, 8:14 PM CDTTornado WarningJANAttala, Carroll, Holmes46 min
Oct 16, 8:32 PM CDTFlash Flood WarningJANHolmes, Humphreys, Yazoo6 hr
Oct 16, 8:36 PM CDTSevere Thunderstorm WarningJANAdams39 min
Oct 16, 8:41 PM CDTTornado WarningJANMontgomery34 min
Oct 16, 8:57 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren33 min
Oct 16, 9:11 PM CDTSevere Thunderstorm WarningJANHolmes34 min
Oct 16, 9:43 PM CDTSevere Thunderstorm WarningJANClaiborne32 min
Oct 16, 9:53 PM CDTTornado WarningJANAdams37 min
Oct 16, 9:55 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo50 min
Oct 16, 10:02 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson43 min
Oct 16, 10:12 PM CDTFlash Flood WarningJANHinds, Madison, Rankin6 hr
Oct 16, 10:30 PM CDTTornado WarningJANAdams, Franklin, Jefferson45 min
Oct 16, 10:37 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds38 min
Oct 16, 10:47 PM CDTFlash Flood WarningJANAttala4 hr
Oct 16, 10:54 PM CDTSevere Thunderstorm WarningJANMadison51 min
Oct 16, 11:01 PM CDTSevere Thunderstorm WarningJANAttala44 min
Oct 16, 11:05 PM CDTSevere Thunderstorm WarningJANChoctaw, Montgomery, Webster55 min
Oct 16, 11:11 PM CDTSevere Thunderstorm WarningJANHinds, Rankin49 min
Oct 16, 11:16 PM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Jefferson, Lincoln44 min
Oct 16, 11:55 PM CDTSevere Thunderstorm WarningJANMadison35 min
Oct 17, 12:00 AM CDTSevere Thunderstorm WarningJANLeake45 min
Oct 17, 12:40 AM CDTSevere Thunderstorm WarningJANCopiah, Simpson50 min
Oct 17, 1:40 AM CDTSevere Thunderstorm WarningJANSmith35 min
Oct 17, 2:45 AM CDTSevere Thunderstorm WarningJANMarion45 min
Oct 17, 3:02 AM CDTTornado WarningJANLamar, Marion43 min

Nearby

Tornado Warnings in Mississippi, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.